Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Prescribed Gluconorma SR during SVT treatment. Noticed stools passing away in stools. What can be done?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6597 Questions
Hi...I have been advised to take Gluconorma SR 500mg tablet twice daily - after breakfast and dinner. The tablet was initially advised by the doctors when I had undergone a surgery for treating SVT (Supraventricular Tachycardia). After having started intake of the said tablet for around 5 months, I recently noticed that the tablet was getting passed off as it is in the stools. This has happened say around 7 to 8 times at intervals of one week to 10 days at an average. This made me to switch over to Glycogen 500 mg (IR-Immediate Release) and followed the same dosage - twice daily. I have been on the said dosage close to 1 month by now. I had accordingly undergone sugar test (as is mandatory to be taken every 3 months) and found the results to be satisfactory and within acceptable limits - 98/115 (fasting and post lunch). Hitherto the test result while taking Gluconorma SR was 123/152.

Off late, I am feeling anxious with cold sweats at times (may be hypoglycaemia). I guess this might have been due to the change from SR (Sustained / slow release) to IR (Immediate Release) and its reaction over the body internally.

In this regard, request your expert advice from a qualified doctor who is a specialist in treating Diabetes as to how he would assess this situation and what is the medication to be followed along with respective dosage details - (I) whether to continue using Glycogen 500 mg IR twice daily or (ii) split the dosage to 250 mg thrice daily - after breakfast, lunch and dinner - in this case the overall dosage would get reduced by 250 mg or (iii) fall back to the initial prescribed dosage of Gluconorma SR 500 mg twice daily - if so, how to control the problem of not getting the tablet drain down the stools.
Posted Tue, 8 Oct 2013 in Diabetes
Answered by Dr. Pavan Kumar Gupta 1 hour later
Thanks for the query.
Brief answer....Normally metformin is not associated with hypoglycemia.
Detailed answer....
Normally metformin doesn't cause hypoglycemia unless and until taken along with other anti diabetic medications but sometimes it may happen specially if the person has not eaten properly or if the medicine is taken much before or much after your food.
In my opinion,you must actually confirm whether your symptoms are due yo hypoglycemia or not.Test your blood sugar levels at the time of your symptoms.
If they are actually due to hypoglycemia,then you may either switch back to SR preparation or you may take 250 mg three times a day.
A SR preparation definitely releases drug slowly as compared to IR preparation
A reduction of 250 mg should not cause any significant rise in your sugar levels.
Now i will come to your other query.
I have an explaination for that.
ER or SR preparations are  manufactured with a special matrix that enables the medication to be released slowly over time. Many times what looks like an undissolved tablet is actually  the matrix that is passed into the stool. You can confirm it by taking it out and squeezing it.You will feel a mushy feeling which will confirm that you are squeezing only a matrix and not the whole tablet.
there is nothing to worry about passing the tablet in stool as it is only the matrix and the drug has already been absorbed by your body.
I hope it helps however you may revert to me for any further query.
Best of luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor